Texas, 2010

Hail and Damaging Winds in Texas, September 1 to 2, 2010

September 1 to 2, 2010 · NWS FWD · 11 events in 6 counties and zones

Embedded shortwaves moving through a broad trough over the Southern Plains sparked several showers and thunderstorms across north Texas. Some of the storms developed on outflow boundaries from convection during the day.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$1.1 million
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

Embedded shortwaves moving through a broad trough over the Southern Plains sparked several showers and thunderstorms across north Texas. Some of the storms developed on outflow boundaries from convection during the day. A few reports of severe thunderstorm wind damage and hail was reported, but several lightning strikes started fires. The most significant wind damage occurred in Reagor Springs in Ellis County from a possible microburst.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Sep 1, 9:21 AM CST, 1 hour 54 minutes earlier.

Area forecast discussion, Sep 1, 9:21 AM CST, 1 hour 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
1021 AM CDT WED SEP 1 2010

.AVIATION...

15Z AMENDMENTS OF 12Z TAFS...UPDATED TO MENTION TSTMS IN THE TAFS
FOR EARLY THIS AFTERNOON FOR METROPLEX AIRPORTS. THE 12Z FWD
SOUNDING INDICATED NEAR RECORD VALUES OF TROPOSPHERIC MOISTURE
OVER NORTH TX FOR EARLY SEPTEMBER. THINKING IS THAT WITH SEVERAL
HOURS OF HEATING THE ATMOSPHERE WILL BECOME CONVECTIVELY UNSTABLE
WITH ABUNDANT MOISTURE IN PLACE. CONFIDENCE IN TSTMS HITTING ANY
PARTICULAR AIRPORT IS LOW...HOWEVER HAVE HIGHER CONFIDENCE THAT
STORMS WILL BE IN THE GENERAL VICINITY OF THE METROPLEX EARLY THIS
AFTERNOON. ANY TSTM THAT DIRECTLY IMPACTS AN AIRPORT TODAY WILL BE
CAPABLE OF PRODUCING STRONG DOWNBURST WINDS AND LOCALLY HEAVY
RAINFALL WHICH MAY TEMPORARILY REDUCE VSBYS TO MVFR OR LOWER.

CAVANAUGH

.../PREVIOUS AVIATION DISCUSSION/...
/12Z TAFS/

SOUTHERN EXTENT OF LARGE TROF OVER THE WESTERN US EXTENDS DOWN
INTO THE SOUTHERN PLAINS WITH WEAK DISTURBANCES MOVING THROUGH THE
BASE OF THE TROF. AMPLE MOISTURE AND INSTABILITY COMBINED WITH THE
LIFT ASSOCIATED WITH THESE IMPULSES HAS LED TO SCATTERED SHOWERS
AND THUNDERSTORMS...PRIMARILY ACROSS SOUTHERN OKLAHOMA THIS
MORNING. THIS CONVECTIVE ACTIVITY MAY CONTINUE TO DEVELOP
SOUTHWARD OVER THE NEXT FEW HOURS...AFFECTING INBOUND TRAFFIC FROM
THE NORTH. OTHERWISE...WILL CARRY TEMPO MVFR CONDS FOR BKN015 CIGS
THROUGH MID MORNING AT ALL AIRPORTS IN THE METROPLEX. FARTHER
SOUTH WILL PREVAIL MVFR AT WACO THROUGH THE MID MORNING. EXPECT
SCATTERED THUNDERSTORMS THROUGH THE AFTERNOON TODAY AND WILL AMEND
TAFS AS NECESSARY BASED ON DEVELOPMENT. OTHERWISE...SOUTHERLY FLOW
AROUND 10 KTS EXPECTED TO CONTINUE INTO THURSDAY.

DUNN

&&

.UPDATE...
INCREASED POPS ALONG THE RED RIVER TO ACCOUNT FOR CURRENT RADAR
TRENDS. MOST CONVECTION REMAINS NORTH OF THE RED RIVER...BUT OFF
AND ON SHOWERS AND THUNDERSTORMS WILL CONTINUE ALONG THE RED RIVER
COUNTIES AS THE SHORTWAVE MOVES EAST. ISOLATED TO SCATTERED
ACTIVITY IS EXPECTED THIS AFTERNOON ACROSS MUCH OF THE REGION.
ALSO...LOWERED TEMPS A BIT ALONG THE RED RIVER TO ACCOUNT FOR THE
CLOUD COVER/PRECIP.

85/NH

&&

.PREV DISCUSSION... /ISSUED 405 AM CDT WED SEP 1 2010/
A WEAK SHORT WAVE IS EXPECTED TO SLIDE ALONG THE RED RIVER TODAY.
THE BEST CHANCES OF SHOWERS AND THUNDERSTORMS TODAY SHOULD BE
NORTH OF ALONG AND NORTH OF I-20. TEMPERATURES WILL BE ABOVE
SEASONAL NORMALS TODAY...BUT THE FORECAST IS MORE DIFFICULT
ACROSS THE NORTH WHERE CLOUD COVER...AND POTENTIALLY RAIN...COULD
KEEP TEMPERATURES COOLER THAN WE ARE CURRENTLY FORECASTING.
WARMER THAN SEASONAL NORMAL TEMPERATURES ARE EXPECTED TO CONTINUE
TONIGHT THROUGH TOMORROW NIGHT. THE MODEL CONSENSUS IS FOR A COLD
FRONT TO ENTER NORTH TEXAS TOMORROW NIGHT AND MOVE THROUGH THE
SOUTHERN ZONES SHORTLY AFTER DAYBREAK FRIDAY. WE WILL SEE A
DECENT CHANCE OF SHOWERS AND THUNDERSTORMS TOMORROW NIGHT AS THE
FRONT APPROACHES. RAIN CHANCES WILL END FROM NORTH TO SOUTH
DURING THE DAY FRIDAY AS COOLER...DRIER AIR FILTERS IN BEHIND THE
FRONT. COOLER THAN SEASONAL NORMAL TEMPERATURES ARE EXPECTED
FRIDAY NIGHT THROUGH SATURDAY NIGHT. SOUTHERLY WINDS WILL RETURN
BY SUNDAY AS THE SURFACE HIGH THAT BUILT IN BEHIND THE FRONT
MOVES EASTWARD AND A TROUGH DEVELOPS ACROSS THE PLAINS. THESE
SOUTHERLY WINDS WILL BRING GULF MOISTURE NORTHWARD...AND WE WILL
SEE A SLIGHT CHANCE OF THUNDERSTORMS RE-ENTER THE FORECAST ACROSS
THE SOUTH MONDAY AND AREA WIDE TUESDAY.

58

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  97  78  98  73  91 /  40  20  10  50  10
WACO, TX              99  78  98  72  91 /  20  10  10  50  20
PARIS, TX             91  75  95  70  87 /  70  20  10  50  10
DENTON, TX            97  77  99  70  89 /  40  20  10  50  10
MCKINNEY, TX          94  75  96  70  88 /  50  20  10  50  10
DALLAS, TX            97  78  97  73  90 /  40  20  10  50  10
TERRELL, TX           96  76  96  73  89 /  30  20  10  50  20
CORSICANA, TX         96  76  96  73  92 /  30  10  10  50  20
TEMPLE, TX            99  76  97  72  92 /  20  10  10  50  30
MINERAL WELLS, TX     97  76  98  69  91 /  30  10  10  50  10

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

 /
Hazardous weather outlook, Sep 1, 3:20 AM CST, 7 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
420 AM CDT WED SEP 1 2010

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-021200-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
420 AM CDT WED SEP 1 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A CHANCE OF THUNDERSTORMS ACROSS ALL OF NORTH TEXAS TODAY
WITH BEST CHANCES CLOSER TO THE RED RIVER.  STRONG GUSTY WINDS...FREQUENT
LIGHTNING AND LOCALLY HEAVY RAINFALL WILL BE THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THUNDERSTORMS ARE EXPECTED ALONG A COLD FRONT THURSDAY NIGHT INTO
FRIDAY MORNING ACROSS NORTH TEXAS. A FEW STORMS COULD BE STRONG
WITH GUSTY WINDS AND FREQUENT LIGHTNING.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS MONDAY AND TUESDAY
ACROSS PARTS OF NORTH TEXAS WITH BEST CHANCES IN THE SOUTHEAST.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DUNN

In the hours before

Special weather statement, Sep 1, 11:10 AM CST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
1210 PM CDT WED SEP 1 2010

TXZ092-093-011815-
GRAYSON TX-COOKE TX-
1210 PM CDT WED SEP 1 2010

...SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHEASTERN COOKE COUNTY
  NORTHERN GRAYSON COUNTY

AT 1209 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
CLUSTER OF THUNDERSTORMS PRODUCING HEAVY RAINFALL AND STRONG OUTFLOW
WINDS OVER NORTHEASTERN COOKE AND NORTHERN GRAYSON COUNTIES...MOVING
EAST AT 5 MPH.

CITIES LIKELY TO BE IMPACTED INCLUDE
CALLISBURG...DENISON...GAINESVILLE...KNOLLWOOD...LINDSAY...POTTSBORO.
..SHERMAN...WHITESBORO AND EISENHOWER STATE PARK.

VERY HEAVY RAIN AND WIND GUSTS TO 40 MPH ARE LIKELY WITH THIS STORM.

HEAVY RAINFALL MAY RESULT IN FLOODING OF LOW LYING AREAS SUCH AS
DITCHES AND UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED
ROADS AS THEY MAY BE WASHED OUT.

IF THIS STORM INTENSIFIES...A SEVERE WEATHER WARNING MAY BE NEEDED.

LAT...LON 3391 9659 3385 9661 3382 9652 3361 9653
      3358 9722 3381 9723 3382 9720 3374 9717
      3373 9710 3380 9710 3382 9706 3384 9708
      3388 9687 3386 9685 3388 9679 3384 9676
      3384 9671 3392 9665
TIME...MOT...LOC 1709Z 253DEG 4KT 3373 9704

CAVANAUGH

The radar

The Dallas/Ft Worth radar (KFWS), 140 km away, was scanning. The volume nearest the first event began at 17:13 UTC.

Open the radar archive at this moment

Event by event

5 lightning, 4 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Grayson

When
September 1, 11:15 AM CST
Where
Grayson County, 2.19 mi NNW of Hanger
Measured
61 kt (70 mph) estimated gust
Injuries
1 direct, 0 indirect
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
33.751, -96.779

A construction trailer was damaged at the Hagerman National Wildlife Refuge Visitor Center, and several trees that were larger than 6 inches in diameter were split. One minor injury was reported.

Thunderstorm Wind, Grayson

When
September 1, 11:24 AM CST
Where
Grayson County, (F39)sherman-Denison
Measured
59 kt (68 mph) measured gust
Reported by
AWOS
Coordinates
33.720, -96.670

The automated weather station at North Texas Regional Airport/Perrin Field (KGYI) measured a wind gust of 68 mph.

Lightning, Collin

When
September 1, 1:30 PM CST
Where
Collin County, Celina
Property damage
$25,000
Reported by
Newspaper
Coordinates
33.320, -96.780

A lightning strike started a house fire in Celina. No other information was available, and the time of the strike was estimated from radar.

Lightning, Wise

When
September 1, 4:00 PM CST
Where
Wise County, 0.3 mi W of Newark
Property damage
$20,000
Reported by
Newspaper
Coordinates
33.001, -97.485

A lightning strike hit a home in the Chisholm Spring subdivision in Newark. The lightning strike entered the home through the satellite dish and traveled through the cable, charring the walls and floor around the cable. The charge caused a computer to catch on fire.

Lightning, Tarrant

When
September 1, 5:29 PM CST
Where
Tarrant County, 0.41 mi WSW of Southlake
Property damage
$500,000
Reported by
Newspaper
Coordinates
32.968, -97.137

A lightning strike struck the chimney of a home in the 1000 block of Aspen Ridge Drive in Southlake. The home sustained heavy smoke damage.

Thunderstorm Wind, Ellis

When
September 1, 7:10 PM CST
Where
Ellis County, 0.63 mi ENE of Reagor Spgs
Measured
70 kt (81 mph) estimated gust
Property damage
$250,000
Reported by
Newspaper
Coordinates
32.333, -96.760

Strong thunderstorm winds, possibly from a microburst, turned over several portable buildings at a business in Reagor Springs. The roofs were torn off a few of the portable buildings and nearly all 18 were damaged. A mobile home on the same property was turned over and landed on two vehicles. Also in Reagor Springs, trees were knocked down and shingles were torn off roofs.

Thunderstorm Wind, McLennan

When
September 1, 9:35 PM CST
Where
McLennan County, Lacy Lakeview
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Broadcast Media
Coordinates
31.620, -97.100

A tree was blown onto a house in Lacy-Lakeview.

Hail, McLennan

When
September 1, 9:35 PM CST
Where
McLennan County, Lacy Lakeview
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
31.620, -97.100

Quarter size hail was reported in Lacy-Lakeview.

Hail, McLennan

When
September 1, 9:45 PM CST
Where
McLennan County, Bellmead
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
31.580, -97.080

Quarter size hail was reported in Bellmead.

Lightning, Tarrant

When
September 2, 3:00 AM CST
Where
Tarrant County, 1.03 mi NNW of Lake Worth
Property damage
$200,000
Reported by
Newspaper
Coordinates
32.814, -97.404

A lightning strike started a fire at a home in the 3900 block of Estrella Court in northwest Fort Worth.

Lightning, Tarrant

When
September 2, 4:07 AM CST
Where
Tarrant County, 0.72 mi NNE of Euless
Property damage
$100,000
Reported by
Newspaper
Coordinates
32.840, -97.075

A lightning strike at a home in the 200 block of Moonlight Drive in Euless resulted in a small attic fire and roof damage.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2010Every state in 2010This day in weather historyWarnings in Texas, September 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 260015, 259997, 260579, 260581, 260582, 260026, 260112, 260113, 260111, 260580, 260583.